Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 262, NWS Omaha, NE

November 27, 20164 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Nov 27, 2016, 5:32 PM CST for 4 counties in Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 27, 2016, 5:32 PM CST (23:32 UTC)
Expired
Nov 27, 2016, 6:00 PM CST
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, NE, Colfax County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 5:36 PM CSTHAIL 0.883 Nne Utica, NEALSO WIND ESTIMATED TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KOAX 272332
SVROAX
NEC023-037-155-159-280000-
/O.NEW.KOAX.SV.W.0262.161127T2332Z-161128T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CST SUN NOV 27 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  NORTHWESTERN SEWARD COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHERN COLFAX COUNTY IN NORTHEASTERN NEBRASKA...
  WEST CENTRAL SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 600 PM CST

* AT 532 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR UTICA...OR
  14 MILES EAST OF YORK...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DAVID CITY...UTICA...BRAINARD...STAPLEHURST...DWIGHT...ULYSSES...
  OCTAVIA...BRUNO...ABIE...GARRISON...SURPRISE AND TAMORA.

THIS INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 415 AND
434.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4142 9709 4126 9680 4082 9730 4086 9737
      4108 9737
TIME...MOT...LOC 2332Z 216DEG 49KT 4095 9733 

HAIL...1.00IN
WIND...60MPH
 
$$

FOBERT
2 follow-up statements
440 
WWUS53 KOAX 272347
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
547 PM CST SUN NOV 27 2016

NEC023-037-155-159-280000-
/O.CON.KOAX.SV.W.0262.000000T0000Z-161128T0000Z/
BUTLER NE-SEWARD NE-COLFAX NE-SAUNDERS NE-
547 PM CST SUN NOV 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR BUTLER...NORTH CENTRAL SEWARD...SOUTHERN COLFAX AND WEST CENTRAL
SAUNDERS COUNTIES...

AT 547 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR ULYSSES...OR
24 MILES SOUTHEAST OF COLUMBUS...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...BRAINARD...STAPLEHURST...DWIGHT...ULYSSES...OCTAVIA...
BRUNO...ABIE...GARRISON AND SURPRISE.

THIS INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 415 AND
434.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4142 9709 4126 9680 4095 9715 4099 9725
      4108 9733
TIME...MOT...LOC 2347Z 216DEG 49KT 4112 9717 

HAIL...1.00IN
WIND...60MPH
 
$$

FOBERT
038 
WWUS53 KOAX 272357
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CST SUN NOV 27 2016

NEC023-037-155-159-280006-
/O.EXP.KOAX.SV.W.0262.000000T0000Z-161128T0000Z/
BUTLER NE-SEWARD NE-COLFAX NE-SAUNDERS NE-
557 PM CST SUN NOV 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR BUTLER...NORTH CENTRAL
SEWARD...SOUTHERN COLFAX AND WEST CENTRAL SAUNDERS COUNTIES WILL
EXPIRE AT 600 PM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4142 9709 4126 9680 4095 9715 4099 9725
      4108 9733
TIME...MOT...LOC 2356Z 216DEG 49KT 4117 9712 

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 5:14 PM CST, 18 minutes earlier.

Area forecast discussion, Nov 27, 5:14 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
514 PM CST Sun Nov 27 2016

.SHORT TERM...(tonight through Wednesday Night)
Issued at 142 PM CST Sun Nov 27 2016

Upper trough axis continues to move toward the forecast area with
strongest push of large scale motion for ascent occurring this
afternoon over our forecast area just ahead of the trough axis. A
few lightning strikes have been showing up across the area with
very weak elevated instability moving overhead. Latest surface
analysis shows center of the low over south central Nebraska and
this continues to quickly move northeast. A line of weak thunderstorms
continues to form along the dry slot extending south into central
Kansas. As the dry slot spreads east/northeast toward our CWA, we
should be loosing our daytime heating and any storms that did
fire should continue to diminish. Near-term CAM's support this and
do indicate some heavier QPF values spreading across northeast
Nebraska through 03Z where strongest large scale lift will reside
as the upper trough continues into the eastern Dakotas. Recent
radar mosaics indicate some stronger storms moving northeast
across central Nebraska and dropping some small hail so will need
to keep an eye on any of that reaching our northwestern counties. Rain
will quickly diminish from west to east through the evening hours
as the system and forcing mechanisms continues to rotate
northeast. Portions of our far northern Nebraska counties could
see some trailing pcpn overnight as the entire system moves into
the eastern Dakotas.

By Monday evening, the system will begin to drop south/southeast
bringing colder Canadian air along with it in addition to gusty
northwest winds. This combination will create quite blustery
conditions that will persist from Wed into Thursday. Our far
northern counties could see some light precipitation before the
system completely exits the area Thursday.

.LONG TERM...(Thursday through Sunday) Issued at 142 PM CST Sun
Nov 27 2016

The region will remain in broad west/northwest flow through the
extended which should keep temperatures overall slightly below
normal for this time of the year. No precipitation is in the
forecast until possibly late Saturday if the EC is right. The GFS
varies greatly from this solution so due to uncertainty, will keep
the forecast dry for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 510 PM CST Sun Nov 27 2016

IFR cigs are expected for the next couple hours at the TAF sites
along with some continued scattered showers, but then a rapid
improvement is expected between 03-05Z at all 3 sites with VFR
conditions developing. The gusty south winds are expected to
continue overnight becoming southwest and west through the day on
Monday. Toward the end of the period we will see a SCT-BKN mid
level deck move southeast into all the TAF sites with some MVFR
possible just after this TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Boustead
Hazardous weather outlook, Nov 27, 4:18 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 PM CST SUN NOV 27 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
418 PM CST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A FEW THUNDERSTORMS ARE STILL POSSIBLE AS AN AREA OF SHOWERS
TRACKS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA EARLY THIS
EVENING. AN ISOLATED STRONG STORM IS POSSIBLE WITH GUSTY WINDS AND
MAYBE SMALL HAIL. THE STORMS SHOULD MOVE EAST OF THE AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SOME LIGHT SNOW IS POSSIBLE ACROSS PARTS OF NORTHEAST NEBRASKA
LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...BUT ONLY MINOR
ACCUMULATIONS IF ANY ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

FOBERT

In the hours before

Special weather statement, Nov 27, 5:11 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CST SUN NOV 27 2016

NEZ016-030-031-042-272345-
ANTELOPE NE-PLATTE NE-BOONE NE-MADISON NE-
511 PM CST SUN NOV 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN MADISON...SOUTHEASTERN BOONE AND SOUTHEASTERN ANTELOPE
COUNTIES UNTIL 545 PM CST...

AT 510 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF ALBION...OR 37 MILES WEST OF COLUMBUS...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...NEWMAN GROVE AND THE HIGHWAY 14 AND 56 JUNCTION.

LAT...LON 4160 9819 4200 9789 4184 9759 4151 9798
      4151 9804
TIME...MOT...LOC 2310Z 215DEG 35KT 4161 9804

FOBERT
Special weather statement, Nov 27, 5:20 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 PM CST SUN NOV 27 2016

NEZ050-065-280000-
SEWARD NE-BUTLER NE-
520 PM CST SUN NOV 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTLER AND NORTHWESTERN
SEWARD COUNTIES UNTIL 600 PM CST...

AT 519 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF WACO...OR 7 MILES EAST OF YORK...MOVING NORTHEAST AT
50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...UTICA...RISING CITY...BRAINARD...STAPLEHURST...DWIGHT...
ULYSSES...GARRISON AND SURPRISE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 412 AND 428.
 INTERSTATE 80 IN NEBRASKA NEAR MILE MARKER 366.

LAT...LON 4132 9721 4117 9692 4079 9736 4112 9737
TIME...MOT...LOC 2319Z 216DEG 47KT 4083 9746

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 5:11 PM CSTSpecial Weather StatementOAXBoone34 min
Nov 27, 5:20 PM CSTSpecial Weather StatementOAXButler40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.